Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On fully discrete Galerkin approximations for partial integro-differential equations of parabolic type


Author: Nai Ying Zhang
Journal: Math. Comp. 60 (1993), 133-166
MSC: Primary 65M60; Secondary 35K05, 65M15
MathSciNet review: 1149295
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The subject of this work is the application of fully discrete Galerkin finite element methods to initial-boundary value problems for linear partial integro-differential equations of parabolic type. We investigate numerical schemes based on the Padé discretization with respect to time and associated with certain quadrature formulas to approximate the integral term. A preliminary error estimate is established, which contains a term related to the quadrature rule to be specified. In particular, we consider quadrature rules with sparse quadrature points so as to limit the storage requirements, without sacrificing the order of overall convergence. For the backward Euler scheme, the Crank-Nicolson scheme, and a third-order (1,2) Padé-type scheme, the specific quadrature rules analyzed are based on the rectangular, the trapezoidal, and Simpson's rule. For all the schemes studied, optimal-order error estimates are obtained in the case that the solution of the problem is smooth enough. Since this is important for our error analysis, we also discuss the regularity of the exact solutions of our equations. High-order regularity results with respect to both space and time are given for the solution of problems with smooth enough data.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M60, 35K05, 65M15

Retrieve articles in all journals with MSC: 65M60, 35K05, 65M15


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1993-1149295-4
PII: S 0025-5718(1993)1149295-4
Keywords: Initial-boundary value problem, parabolic, partial, integro-differential equation, regularity, finite element method, fully discrete, Galerkin approximation, stability, error estimate, quadrature
Article copyright: © Copyright 1993 American Mathematical Society